Iowa, 2024

Hail in Iowa, July 23, 2024

July 23, 2024 · NWS FSD · 1 event in 1 county or zone

A few diurnal thunderstorms developed along a surface boundary from southwest Minnesota into northwest Iowa, which had been reinforced by earlier day convection. The strongest storm along the line produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few diurnal thunderstorms developed along a surface boundary from southwest Minnesota into northwest Iowa, which had been reinforced by earlier day convection. The strongest storm along the line produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 4:45 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms are expected again this afternoon and evening. Severe storms are not expected, but locally heavy downpours, small hail and brief funnels or landspout tornadoes will be possible.
  • Thick elevated smoke layer will persist through at least Thursday, but the impacts at the surface will be minimal today with only slight impacts to the air quality index (AQI). Some indications that smoke could translate to the surface on Wednesday with only minor impacts expected.
  • Warm and humid Friday through Tuesday, with continued low chances (<20%) for reaching/exceeding heat advisory criteria. Heat indices should top out in the 90s.&&
Area forecast discussion, Jul 23, 4:45 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 PM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms are expected
  again this afternoon and evening. Severe storms are not
  expected, but locally heavy downpours, small hail and brief
  funnels or landspout tornadoes will be possible.

- Thick elevated smoke layer will persist through at least
  Thursday, but the impacts at the surface will be minimal
  today with only slight impacts to the air quality index (AQI).
  Some indications that smoke could translate to the surface on
  Wednesday with only minor impacts expected.

- Warm and humid Friday through Tuesday, with continued low
  chances (<20%) for reaching/exceeding heat advisory criteria.
  Heat indices should top out in the 90s.&&

.DISCUSSION...
Issued at 236 PM CDT Tue Jul 23 2024

Morning convection over parts of southwest MN have left an outflow
boundary across far eastern SD into parts of northwest IA. By late
afternoon a few updrafts could develop along this boundary, but as
in past days the environment is very similar which suggests little
to no severe weather threat. The main concerns will be brief heavy
rain, small hail, winds gusts to 40 mph and lightning. With the
lighter winds in the low levels still a threat for a few funnels and
possibly a very brief landspout.

Tomorrow should be another day with plenty of smoke aloft and maybe
a hint of smoke reaching the surface. Some smoke is reaching the
surface across parts of ND, but low level easterly flow may aid in
keeping this smoke out of most of the area. Tomorrow will also be
the first day in awhile that we see a more consistent wind direction
(easterly), albeit with winds still mainly less than 10 mph. A very
isolated shower or storm will be possible in and around the Sioux
City area Wednesday afternoon, otherwise mainly dry conditions are
expected.

Southwest to northeast oriented upper level ridging develops
Thursday and Friday which will bring warm, humid and breezy
conditions to the area. Nothing too drastic as heat indices are
expected to top out in the 90s with overnight lows in the mid and
upper 60s, so typical summertime heat. Dry conditions are expected.

By Saturday the ridge tries to break down a touch, but for now it
looks like upper level energy mainly rides off to the northwest of
the area, so only small chances north of I-90 Saturday night into
Sunday.

A slightly better wave moves through Sunday so maybe a little better
chance for showers and thunderstorms. Some instability and shear
will likely exist so if something can develop there would likely be
a threat for isolated severe storms. Both the GEFS and EC Ensemble
hint at CAPE value potential around or above 2000 J/kg Monday and
Tuesday so will need to keep an eye on those days if the projections
pan out. For now shear does not look excessive but even 20-30 knots
of deep layer shear would support a few severe storms.

Stronger westerly flow aloft turns low level winds a bit more south
or southwest which should support some warmer temperatures, but
obviously this time of year any night time convection can completely
throw off the low level flow so 6 to 7 days out the confidence is a
little low. Right now will aim for upper 80s to lower 90s Monday and
Tuesday with small chances for thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 540 PM CDT Tue Jul 23 2024

Isolated to scattered thunderstorms will be possible through
east central SD and southwestern MN through late evening. This
activity is expected to remain east of the TAF sites. Winds will
become light and variable overnight, and some guidance would
suggest MVFR to IFR stratus developing from east central SD into
southwestern MN late tonight into Wednesday morning. KFSD will
be on the edge of these clouds, with ensembles suggesting a
40-50% probability of these clouds affecting the terminal. Winds
increase slightly out of the east/southeast on Wednesday
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jul 23, 1:39 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
239 PM CDT Tue Jul 23 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
239 PM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible into tonight
(40-50% chance). The better chances will be along and east of
I-29. Severe storms are not expected, but some small hail and
occasional funnels or landspout tornadoes could be possible today,
along with brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wildfire smoke may increase through the middle of the week. Smoke
may begin to reach the ground by Wednesday morning, and could
further reduce air quality.

Temperatures rise into the upper 80s and 90s by Friday and continue
through Sunday. Heat index readings may approach the middle to upper
90s at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickinson

When
July 23, 6:05 PM CST to 6:10 PM CST
Where
Dickinson County, 4.25 mi ESE of Arnolds Park
Measured
0.75 in hail
Reported by
Public
Coordinates
43.350, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205732.